11222017Headline:

Charlotte, North Carolina

HomeNorth CarolinaCharlotte

Email Greg Jones Greg Jones on LinkedIn Greg Jones on Twitter Greg Jones on Facebook
Greg Jones
Greg Jones
Contributor •

Stevens Johnson Syndrome caused by NSAIDS

Comments Off

NSAIDS (non-steroidal anti-inflammatory drugs) reduce pain and inflammation in patients suffering from ailments such as arthritis and menstrual pain. Standard NSAIDS are pills such as aspirin and ibuprofen. These standard NSAIDS may cause stomach problems due to a reaction that stops production of an enzyme that protects the lining of the stomach. Newer NSAIDS however, do not have the same affect on the stomach lining due to different enzyme inhibitors added to the drug. Because of this, patients could take the NSAIDS without suffering the side affects of stomach problems. These recent NSAIDS have not been without their problems however, as they are now being linked to new problems involving skin conditions such as Stevens Johnson Syndrome, a potentially deadly and dangerous skin disorder.

Many producers of drugs such as Daypro, Feldene, and Bextra have been linked to this skin condition, and have been scrutinized due to their lack of warning as to the potential side affects. In some instances the companies were made aware of the potential side affects such as SJS (Stevens Johnson Syndrome) however they still went ahead with the drug’s release.

SJS is a life threatening disease. The symptoms of which include inflammation, lesions, blistering in the mouth, eyes, genitals, and skin peeling/rashing. This disease can be caused by a variety of infections, and in some cases the cause may never be determined. Doctors can sometimes misdiagnose SJS and in some cases even prescribe a higher dosage of the drug which might in turn harm the patient further. Even if SJS is diagnosed, no treatment can cure SJS once it has begun. The only step that can be taken is the discontinuation of the medication causing the disease and the beginning of medication to soothe the side affects.

SJS is a very harmful and potentially deadly skin disorder. If you, or anyone that you know has been using NSAIDS or suffering from any of the symptoms listed above, please contact your physician or medical care provider. If necessary seek a second opinion to ensure proper diagnosis. As always, stay safe, and stay healthy.